Oklahoma, 2009

Flood in Oklahoma, May 9 to 13, 2009

May 9 to 13, 2009 · NWS TSA · 1 event in 1 county or zone

A thunderstorm complex producing locally heavy amounts of rain moved across southeastern Kansas and extreme northeastern Oklahoma on the 8th. This rainfall combined with already saturated soils due to heavy rainfall in late April through early May to result in excessive runoff, which caused a moderate flood along the Neosho River near Commerce.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A thunderstorm complex producing locally heavy amounts of rain moved across southeastern Kansas and extreme northeastern Oklahoma on the 8th. This rainfall combined with already saturated soils due to heavy rainfall in late April through early May to result in excessive runoff, which caused a moderate flood along the Neosho River near Commerce.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 9, 3:16 AM CST, 5 hours 14 minutes earlier.

Area forecast discussion, May 9, 3:16 AM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
416 AM CDT SAT MAY 9 2009

.DISCUSSION...
COLD FRONT IS MOVING STEADILY SOUTHEAST ACROSS THE AREA EARLY THIS
MORNING. SHOWERS AND THUNDERSTORMS WERE ON THE WAY OUT BUT IT
APPEARS THAT THE PERIOD OF DRY WEATHER WILL BE RATHER BRIEF AS THE
FRONT STALLS TO OUR SOUTH. EXTENSIVE MID LEVEL CLOUDINESS THIS
MORNING WILL THIN ENOUGH FOR SOME SUN ACROSS AT LEAST PARTS OF
NORTHEAST OKLAHOMA TODAY. NOT TOO EXCITED ABOUT RAIN CHANCES IN
THE NORTH TODAY WTIH DRY LOW LEVEL AIR WORKING SOUTH INTO THAT
AREA BUT MOST MODELS DO SHOW SOME DEVELOPMENT BEFORE THE DAY IS
OVER. THUS WILL KEEP POPS GOING FOR ALL BUT THE FAR NORTHERN PART
OF THE FORECAST AREA.

THE ECMWF DEVELOPS ANOTHER SIGNIFICANT STORM COMPLEX NORTH OF THE
FRONT TONIGHT ACROSS MAINLY THE SOUTHERN HALF OF OUR FORECAST
AREA WHILE THE OTHER MODELS ARE NOT SO ROBUST WITH THE QPF SIGNAL.
WILL STICK NEAR THE GUIDANCE POPS FOR NOW AS THE SITUATION IS
ANYTHING BUT CLEAR CUT. THE BETTER RAIN CHANCES ACROSS OUR AREA
LOOK TO BE SUNDAY AND SUNDAY NIGHT. ANOTHER DECENT SHOT AT
RAINFALL WILL COME MONDAY NIGHT INTO TUESDAY AS THE FRONT TO THE
SOUTH LIFTS NORTH AS A WARM FRONT. A COLD FRONT WILL THEN MOVE
ACROSS THE AREA LATE WEDNESDAY AND WEDNESDAY NIGHT BRINGING
ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS. THERE IS FINALLY
SOME HOPE THAT THIS FRONT MAY PUSH FAR ENOUGH SOUTH TO DRY THINGS
OUT AROUND HERE FOR A FEW DAYS STARTING LATE IN THE WEEK.

WENT A BIT WARMER THAN GUIDANCE TEMPERATURES TODAY IN THE NORTHERN
PART OF THE FORECAST AREA. OTHERWISE DID NOT STRAY FAR FROM
GUIDANCE TEMPERATURES AND POPS THE NEXT COUPLE DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   72  54  67  53 /  30  40  60  50
FSM   69  55  67  54 /  50  60  70  50
MLC   68  55  66  54 /  50  60  60  50
BVO   71  50  65  49 /  10  20  60  40
FYV   67  51  65  49 /  40  60  70  40
BYV   67  50  64  48 /  40  50  60  30
MKO   70  54  66  53 /  40  50  70  50
MIO   69  50  66  49 /  10  20  60  30
F10   70  54  66  53 /  40  50  60  50
HHW   68  57  68  56 /  50  60  60  50

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.

&&

SHORT TERM...21
LONG TERM....05

PLATE
Hazardous weather outlook, May 9, 4:30 AM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
530 AM CDT SAT MAY 9 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
507 AM CDT SAT MAY 9 2009

...POTENTIAL FOR STORMS FAR SOUTHEAST TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
RISK...NONE.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...AFTER MIDNIGHT.

FLASH FLOOD.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...AFTER MIDNIGHT.

HEAVY RAIN.
RISK...LIMITED.
AREA...FAR SOUTHEAST OKLAHOMA.
ONSET...AFTER MIDNIGHT.

DISCUSSION...
ALTHOUGH SCATTERED THUNDERSTORMS WILL DEVELOP TODAY OVER
PARTS OF EASTERN OKLAHOMA AND WEST CENTRAL AND NORTHWEST
ARKANSAS...THOSE STORMS WILL LIKELY REMAIN BELOW SEVERE
LIMITS. MORE SIGNIFICANT STORMS ARE FORECAST SOUTH OF THE
RED RIVER NEAR A STALLED FRONTAL BOUNDARY. SOME OF THOSE
STORMS MAY EXPAND ACROSS THE RED RIVER INTO EXTREME SOUTHEAST
OKLAHOMA OVERNIGHT TONIGHT PUTTING PUSHMATAHA AND CHOCTAW
COUNTIES AT RISK.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
OUR WET PATTERN WILL CONTINUE WELL INTO THE UPCOMING
WEEK. THE FOCUS SUNDAY AND MONDAY WILL BE THE STALLED
FRONT JUST SOUTH OF OUR AREA. A SHARP COLD FRONT MOVING
THROUGH THE REGION WEDNESDAY OR WEDNESDAY NIGHT WILL
ENHANCE SEVERE WEATHER POTENTIAL.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
May 9, 8:30 AM CST to May 13, 11:45 AM CST
Where
Ottawa County, 6 mi W of Commerce
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.930, -94.979

The Neosho River near Commerce rose above its flood stage of 15 feet at 930 am CDT on the 9th. The river crested at 18.66 feet at 2 pm CDT on the 12th, resulting in moderate flooding. The river fell below flood stage at 1245 pm CDT on the 13th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168874.